Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS Dodge City, KS

May 29, 2001Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2001, 4:16 AM CDT for Stevens County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 2001, 4:16 AM CDT (09:16 UTC)
Expired
May 29, 2001, 5:15 AM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stevens County, KS

What was reported inside it

TimeReportWhereRemark
May 29, 4:20 AM CDTHail 1.75Hugoton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 290917
SVRDDC

KSC189-291015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
416 AM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN KANSAS

* UNTIL 515 AM CDT

* AT 416 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES SOUTH OF FETERITA...MOVING NORTHEAST AT 45
  MPH.

* SOME LOCATIONS AFFECTED
  FETERITA AT 425 AM CDT
  HUGOTON AT 440 AM CDT
  MOSCOW AT 450 AM CDT
  CAVE AT 455 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  WIND UP TO 60 MILES AN HOUR

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3700 10155 3701 10115 3738 10108 3738 10152

KRUSE
k

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:58 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 29, 2:58 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 AM CDT TUE MAY 29 2001

FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS SOME SEVERE
TODAY AND TONIGHT THEN TEMPS ON WEDNESDAY WITH COOL FRONT.

SEVERAL LEAD WAVES EVIDENT AHEAD OF MAIN SHORTWAVE TROUGH IN
NEW MEXICO. ONE IS CAUSING SEVERAL CLUSTERS OF THUNDERSTORMS ACROSS
NORTHEASTERN NEW MEXICO INTO WEST TEXAS AND ANOTHER IN NORTHWEST
KANSAS WITH ANOTHER CONVECTIVE CLUSTER. THE NORTHERN STORMS MAY
CLIP NORTH PART OF AREA THIS MORNING WHILE STORM CLUSTERS TO THE
SOUTHWEST SHOULD MAKE INTO THE REGION THIS MORNING. THEN AS MAIN
SHORTWAVE TROUGH LIFTS EAST SEVERAL VORTS AND MORE CONVECTIVE
CLUSTERS TO FORM IN AFTERNOON AND EVENING. BEST JET DYNAMICS AND MID
LEVEL WINDS TO STAY SOUTH OF AREA, HOWEVER LF QUAD OF UPPER JET TO
SPREAD SOME UPPER LEVEL DIVERGENCE OVER AREA AND HELP OUT WITH
UPWARD VERTICAL MOTION. VERTICAL WIND SHEAR PROFILE DOES NOT LOOK
TO STRONG TODAY WITH THE MAIN SEVERE THREAT BEING HAIL. WILL GO
LIKELY POPS TODAY ALL AREAS. SOME STRATUS EVIDENT ON FOG CHANNEL SAT
PICS IN SOUTHWEST KANSAS UNDER GOOD UPSLOPE FLOW. WILL GO WITH MOSTLY
CLOUDY TODAY WITH HIGHS IN MID TO UPPER 70S.

TONIGHT MORE CLUSTERS OF THUNDERSTORMS TO FORM AS UPPER WAVE MOVES
OVERHEAD WITH THE BEST PVA IN THE CENTRAL AND EAST. WILL GO LIKELY TO
CATEGORICAL IN THESE AREAS AND LESSER IN WEST. UPPER WAVE PUSHES A
COLD FRONT ACROSS AREA AND WINDS TO SWITCH TO NORTH OR NORTHEAST.

ON WEDNESDAY COLD NORTHERLY FLOW CONTINUES WITH BREEZY WINDS
FORECAST OF 15 TO 25 MPH. ANOTHER VORT ROTATES IN BACK OF UPPER WAVE
AND COULD GIVE SOME MORE SHOWERS AND THUNDERSTORMS. WILL CONTINUE
WITH PREVIOUS FORECAST OF 30 TO 40 POPS.

EXTENDED DISCUSSION...
UPPER S/W TROF PROGGED TO EXIT CWA WITH SFC HIGH BUILDING INTO
WESTERN KANSAS. SOME LINGERING MOISTURE AND WEAK LIFT STILL REMAINS
IN THE EXTREME SOUTHEAST EARLY (00Z THU) BUT QUICKLY EXITS AREA.
WILL THEREFORE REMOVE SLT CHC POPS FROM WEDNESDAY NIGHT AND GO WITH
DECREASING CLOUDS. NO OTHER CHANGES PLANNED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 076/057 069/052 076 773
GCK 076/057 069/051 076 773
EHA 075/053 069/050 078 743
LBL 076/055 069/051 078 743
HYS 076/055 068/049 075 894
P28 079/064 074/055 077 784

.DDC...NONE.

KRUSE/RB

In the hours before

Local storm report, May 28, 11:32 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE DODGE CITY, KS
1132 PM CDT MON MAY 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    18 NNE GARDEN CITY        KS   1.75 INCH HAIL
05/27/01   FINNEY                         REPORTED BY CITIZEN

0400 PM    13 NNW SCOTT CITY         KS   1.00 INCH HAIL
05/27/01   SCOTT                          REPORTED BY AGTAP SPOTTER

0415 PM    12 S JETMORE              KS   60 MPH TSTM WIND GUST
05/27/01   HODGEMAN                       REPORTED BY CITIZEN

0500 PM    9 ESE SHALLOW WATER       KS   60 MPH TSTM WIND GUST
05/27/01   SCOTT                          THREE INCH DIA LIMBS
                                          BLOWN DOWN. REPORTED BY
                                          CITIZEN.

0500 PM    3 WSW JOHNSON             KS   .75 INCH HAIL
05/27/01   STANTON                        REPORTED BY CITIZEN

0509 PM    1 NW ST JOHN              KS   1.75 INCH HAIL
05/27/01   STAFFORD                       REPORTED BY CITIZEN

0512 PM    14 N DEERFIELD            KS   78 MPH TSTM WIND GUST
05/27/01   KEARNY                         REPORTED BY AGTAP SPOTTER

0520 PM    4 NNW ENSIGN              KS   1.25 INCH HAIL
05/27/01   GRAY                           REPORTED BY CITIZEN

0535 PM    2 NW BELPRE               KS   60 MPH TSTM WIND GUST
05/27/01   EDWARDS                        REPORTED BY CITIZEN

0545 PM    3 S ZOOK                  KS   .88 INCH HAIL
05/27/01   PAWNEE                         REPORTED BY CITIZEN

0600 PM    2 N PRESTON               KS   .75 INCH HAIL
05/27/01   PRATT                          REPORTED BY CITIZEN

0609 PM    13 NNW LAKIN              KS   TSTM WIND GUST
05/27/01   KEARNY                         SIX TO EIGHT INCH DIAMETER
                                          LIMBS BROKEN. REPORTED BY
                                          CITIZEN

0615 PM    11 NE ASHLAND             KS   .75 INCH HAIL
05/27/01   CLARK                          REPORTED BY  AGTAP SPOTTER

0615 PM    2 ENE PRESTON             KS   .75 4INCH HAIL
05/27/01   PRATT                          REPORTED BY CITIZEN

0715 PM    16 NNW ELKHART            KS   .75 INCH HAIL
05/27/01   MORTON                         REPORTED BY AGTAP SPOTTER

JAH
Special weather statement, May 29, 3:20 AM CDT, 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT TUE MAY 29 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SEVERAL CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
REGION TODAY AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND HIGH WINDS. ONE CLUSTER WILL MOVE ACROSS THE AREA
FROM THE TEXAS PANHANDLE THIS MORNING WHILE MORE THUNDERSTORMS ARE
FORECAST TO REDEVELOP IN THE AFTERNOON AS A STRONG UPPER
DISTURBANCE MOVES INTO THE REGION. THE THUNDERSTORMS SHOULD CONTINUE
INTO THE EVENING AND EXIT THE AREA FROM WEST TO EAST LATER TONIGHT.
THERE ALSO MAY BE AREAS OF HEAVY RAINFALL WITH THESE CLUSTERS OF
STORMS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:29 AM CDTSevere Thunderstorm WarningDDCMorton46 min
May 29, 4:53 AM CDTSevere Thunderstorm WarningDDCHamilton67 min
May 29, 5:54 AM CDTSevere Thunderstorm WarningDDCKearny66 min
May 29, 6:52 AM CDTSevere Thunderstorm WarningDDCEllis, Trego53 min
May 29, 7:59 AM CDTSevere Thunderstorm WarningDDCStafford46 min
May 29, 1:18 PM CDTSevere Thunderstorm WarningDDCClark27 min
May 29, 1:49 PM CDTSevere Thunderstorm WarningDDCClark26 min
May 29, 1:59 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
May 29, 2:31 PM CDTSevere Thunderstorm WarningDDCGray44 min
May 29, 3:08 PM CDTSevere Thunderstorm WarningDDCFinney52 min
May 29, 3:30 PM CDTSevere Thunderstorm WarningDDCKearny60 min
May 29, 4:00 PM CDTSevere Thunderstorm WarningDDCFinney30 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningDDCHamilton52 min
May 29, 4:33 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny42 min
May 29, 4:55 PM CDTFlash Flood WarningDDCFinney, Kearny3 hr
May 29, 4:56 PM CDTSevere Thunderstorm WarningDDCFinney49 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningDDCKearny45 min
May 29, 5:17 PM CDTSevere Thunderstorm WarningDDCHamilton43 min
May 29, 5:19 PM CDTSevere Thunderstorm WarningDDCGray41 min
May 29, 5:44 PM CDTSevere Thunderstorm WarningDDCFinney46 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningDDCKearny47 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningDDCGray47 min
May 29, 6:06 PM CDTSevere Thunderstorm WarningDDCHaskell39 min
May 29, 6:20 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman55 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens55 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDDCGrant55 min
May 29, 6:58 PM CDTSevere Thunderstorm WarningDDCStanton17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.